Aspirin increases the risk of gastrointestinal bleeding by up to 60%

Acetylsalicylic acid, now universally identified as aspirin, is one of the most widely used drugs globally. Its field of application has gradually expanded over time, until it becomes an essential pillar in the prevention of cardiovascular diseases. The enormous advantages offered by aspirin in terms of prevention of clinical events and reduction of mortality, however, must be confronted with a significant number of adverse effects. Among them, the most feared is gastrointestinal bleeding.

A recent study, published in the journal Gut, found an overall increase in the risk of gastrointestinal bleeding by as much as 60% in patients taking aspirin. However, this percentage was substantially reduced in younger and healthier individuals.

Aspirin and gastrointestinal bleeding: cyclooxygenase inhibition

Natural medicine has used willow bark for millennia for its analgesic, antipyretic and anti-inflammatory properties. The first to synthesize acetylsalicylic acid was a young German chemist working for Bayer. The company registered its successful patent in 1899, calling the drug Aspirin.

Today the term aspirin has become synonymous with acetylsalicylic acid and is commonly used and accepted in scientific and health publications.

In addition to its effectiveness in treating common symptoms, such as joint pain or fever, the popularity of this drug is certainly also due to its easy availability as an over-the-counter medicine.

Like other non-steroidal anti-inflammatory drugs, aspirin inhibits cyclooxygenase, an enzyme that catalyzes the formation of prostaglandins, important mediators of inflammation. It also inhibits the aggregation of platelets, the pivot of its antithrombotic activity.

On the other hand, aspirin also inhibits important prostaglandins that protect the stomach from hydrochloric acid. Therefore, the therapeutic properties of aspirin are balanced by the risk of a potentially life-threatening side effect, such as gastrointesinal bleeding.

Aspirin and gastrointestinal bleeding: the incidence in the elderly

The new study, by Suzanne Mahady and colleagues, assumed that there were no reliable data in literature on the incidence of severe gastrointestinal bleeding in elderly people taking aspirin.

The researchers used data from the ASPREE study (ASPirin in Reducing Events in the Elderly) which evaluated the efficacy in primary prevention of aspirin, compared to placebo, in people living in the community, and aged ≥70 years. Patient clinical characteristics were collected at baseline and annually.

The study endpoint was major gastrointestinal bleeding. This event was defined by the occurrence of two criteria: bleeding proven by medical documentation and bleeding that required admission to hospital, transfusion, prolongation of hospitalisation, surgery or resulted in death.

Aspirin and gastrointestinal bleeding: PPIs don’t protect

The median follow-up of the study lasted 4.7 years. During this period, 137 upper gastrointestinal bleeds were recorded. Of these, 89 occurred among patients treated with aspirin and 48 in the control group (HR 1.87). There were 127 lower gastrointestinal bleeding. Seventy-three occurred among patients on active treatment and 54 in the control group.

Comparing the events in people aged 75 to 79 years versus those aged ≤74 years, a 60% greater risk of bleeding was estimated (HR 1.59). This risk nearly tripled for people aged ≥ 80 years (HR 2.91).

The analysis revealed that other factors were associated with an increased risk of bleeding. These included hypertension, smoking (HR 2.12) and chronic kidney disease (HR 1.46). On the contrary, diabetes and alcohol intake have not been identified as significant risk factors.

The 5-year absolute bleeding risk was 0.25% for a 70-year-old who was not taking aspirin and reached 5.03% for an 80-year-old patient, with additional risk factors, taking the aspirin.

Another interesting fact that emerged from the analysis is that the use of proton pump inhibitors was not associated with a reduced risk of upper gastrointestinal bleeding.

Aspirin and gastrointestinal bleeding: think about the risk

The solid results of this study leave little doubt. Aspirin can cause a substantial increase in the risk of gastrointestinal bleeding in elderly patients and this effect does not seem to be mitigated by the use of proton pump inhibitors. On the other hand, it also emerges that the increase in the risk of absolute bleeding at five years is modest in younger and healthier individuals.

As for any other drug, the balance between favorable effects and possible adverse effects must be carefully evaluated before its prescription, especially when the drug is taken in primary prevention.

This study, coordinated by Monash University in Melbourne, has the value of providing very accurate and timely data on the incidence of bleeding during treatment with aspirin. Not only, it also has the merit of drawing attention to the possible risks associated with the use of this drug, which is so frequently used, and sometimes abused.

 

 

This post is also available in: Chinese (Simplified)

0 replies

Leave a Reply

Want to join the discussion?
Feel free to contribute!

Leave a Reply

Your email address will not be published. Required fields are marked *